Case Presentation: An 80-year-old female smoker with no known medical history presented to the emergency department after being accidentally pepper-sprayed in her face by her grandson. She reported discomfort in her eyes and throat but denied visual changes, chest pain or dyspnea. Physical exam revealed hypertension, tachycardia, and conjunctival injection. She was discharged home after eye irrigation. Twelve hours later she returned complaining of sudden-onset chest pain; exam was unchanged. An electrocardiogram (EKG) showed tachycardia with T-wave inversions in leads II, III, aVF and V4-6. Labs revealed Troponin I 2.780ng/mL, NT-ProBNP 12,263pg/mL, and D-dimer 0.6mg/L. Chest CT angiography was negative for pulmonary embolism. She was started on aspirin, metoprolol and anticoagulation. Echocardiogram showed LV ejection fraction of 40% with apical and anteroseptal wall hypokinesis; subsequent cardiac catheterization revealed non-obstructive coronary atherosclerosis and she was diagnosed with Takotsubo cardiomyopathy (TC). The remainder of her hospitalization was uncomplicated, and she was discharged on aspirin and metoprolol.

Discussion: Pepper spray (PS) is a chemical weapon and lacrimator with the active ingredient, oleoresin capsicum (OC), derived from the Capsicum plants. It is commonly used for self-defense or crowd control by law enforcement. The National Poison Data System data from 2017 reported 4,007 total exposures to lacrimators, of which 83% of cases involved OC [2]. The prevalence of severe symptoms is estimated at 2.7% to 15% [1]. This may be the first report of an association between PS and TC. OC is often dissolved in a solvent and stored in canisters with a gaseous propellant. Inhalation of high doses of some of these chemicals may produce adverse respiratory, neurological, and cardiac effects including arrhythmias.[1] OC activates receptors leading to release of substance P, causing increased pain and inflammation [4]. Various cardiovascular effects, including tachycardia and transient rise in blood pressure, have been observed in some individuals, likely initiated by sensory/autonomic reflexes, anxiety, pain and/or psychological distress [4]. Catecholamine‚Äźdriven cardiac dysfunction and /or inhalation of PS may have contributed to the pathophysiology of TC in our patient. Common symptoms when exposed to PS include lacrimation, runny nose, coughing, dyspnea and skin irritation lasting for a few minutes or for more than 24 hours. In most cases, removal from the exposure along with irrigation in certain cases, such as ocular exposure, usually leads to spontaneous resolution of symptoms. Treatment is usually symptomatic. Prognosis is often excellent although on rare occasions severe injuries or even death have been reported. Post-mortem findings in patients examined after prolonged exposure to lacrimator agents included pulmonary edema, focal intra-alveolar hemorrhage, and necrosis of the respiratory mucosa with pseudomembrane formation, early bronchopneumonia, serosal petechiae, cerebral edema, and hepatic fatty metamorphosis [2].

Conclusions: Pepper spray, though considered to be a non-lethal chemical weapon, may lead to severe cardiovascular morbidity.